Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Newer Diabetes Drugs Raise Risk of Pancreatic Cancer

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (24 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Two relatively new drugs for type 2 diabetes have been linked to a higher risk of pancreatic cancer. Byetta and Januvia are pricey prescription medications that can cost hundreds of dollars a month. They are used to control blood sugar when other less costly treatments aren't adequate. Byetta can also help people with diabetes better control their weight. One complication, however, is pancreatitis. Inflammation of the pancreas can be extremely painful and even life threatening.

Now researchers have analyzed the FDA's adverse event reporting system and found that both drugs nearly triple the risk of pancreatic cancer. This is a very hard-to-treat malignancy. Even though the absolute risk of coming down with pancreatic cancer is small, the prognosis is not good. No one should stop taking either Byetta or Januvia based on this preliminary research, but patients should discuss this potential risk with their physicians.

[Gastroenterology, July, 2011]

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (24 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

2 Comments

| Leave a comment

>They are used to control blood sugar when other less costly treatments aren't adequate.

For Type 2 diabetes, when is a low-carb diet NOT adequate?

I am taking Amaryl, does anyone knows or had heard something about this drug? I will really like to know or where to find information. Thank you.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.